Alabama, 2017

Tornado and Flash Flooding in Alabama, January 2, 2017

January 2, 2017 · NWS BMX · 6 events in 4 counties and zones

A warm front lifted northward during the morning hours on January 2nd. Cold temperatures aloft created steep mid level lapse rates and several of the storms produced hail, mostly below 1 inch.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A warm front lifted northward during the morning hours on January 2nd. Cold temperatures aloft created steep mid level lapse rates and several of the storms produced hail, mostly below 1 inch. During the afternoon, a low level jet developed across south Alabama increasing the instability across region. Precipitable water values also increased to above 1.5 inches, setting the stage for heavy rainfall and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 2, 6:06 AM CST, 50 minutes earlier.

Area forecast discussion, Jan 2, 6:06 AM CST, 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Birmingham AL
606 AM CST Mon Jan 2 2017

.UPDATE...
For 12Z Aviation.

&&

.DISCUSSION...

An active severe weather day is shaping up across the Gulf States,
and confidence in the local severe weather threat has increased
somewhat this morning. However, the threat across our forecast
area remains very conditional on mesoscale features and quite
complicated. Overnight convection extending from the southeast tip
of Louisiana into Southeast AL and southern Georgia has created an
effective cold front which is now beginning to stall. This
boundary should begin to return northward later this morning and
become the effective warm front. To the north of this boundary,
the airmass is rather stable and characterized by temperatures and
dewpoints in the lower 60s. Some modification of the airmass is
possible north of the effective warm front as SSW 850 mb flow
continues to feed moisture into the region, but the strongest CAPE
should remain south of the boundary. For this reason and in the
scenarios discussed below, we will continue to show the northern
one-third of the forecast area as having no discernible severe
weather risk.

Part 1 (Noon to 8 PM): Elevated thunderstorm activity has formed
this morning in Southwest Mississippi and may reach our southwest
counties late this morning into the early afternoon. At the same
time, airmass modification may lead to surface-based instability
as these storms arrive into the CWA. There is some suggestion by
recent model information that another effective warm front will
develop in the vicinity of the Highway 80 corridor, enhancing the
threat for tornadoes and damaging winds. To account for this, our
severe weather timeframe will be shown starting at noon with an
elevated risk area extending from Demopolis to Phenix City
southward and a lower threat to the north.

Part 2 (8 PM to 3 AM): We are now also concerned about the
potential for a more substantial nocturnal severe weather
episode mainly along and south of the Interstate 85 corridor.
Short range ensemble guidance and other individual models are
coming to a consensus regarding the development of a 45-55 kt LLJ
tonight across southern Alabama along with large clockwise-curved
hodographs. This LLJ could promote the advancement of much
stronger CAPE into our S/SE counties after 8 PM. Mid-level lapse
rates have also been trending stronger with time, and forecast
soundings show an increasingly dangerous environment. What
initially may form into a QLCS could break up into supercells as
the 500 mb trough deamplifies and and 0-6 km shear vectors become
westerly or even west-northwesterly. The threat appears to
continue much longer than previously thought, and an elevated risk
for tornadoes and damaging winds will be maintained through 3 AM.
A strong tornado or two may also be possible, and that possibility
will need to be evaluated in later updates.

There is still not a good model consensus beyond Wednesday,
leading to continued low forecast confidence. Ensemble members
continue to show a wide range of possibilities from wintry
precipitation to all rain to totally dry conditions for Thursday
through Saturday. A slight chance for a wintry mix was kept in for
Friday into Friday for consistency.

87/Grantham

&&

.AVIATION...
12Z TAF Discussion.

Band of showers across the U.S. 80 corridor and southward this
morning. A few lightning strikes near TOI otherwise expecting TS
activity to increase during the day from the south/southwest
spreading across/into all areas of TAFs by afternoon as a warm
front progresses northward and ahead of a cold front to our
northwest. Until then IFR cigs and MVFR fog will be common along
I-20 corridor behind earlier rain shield. Some storms could be
strong this afternoon and tonight especially in the MGM/TOI area.

08

&&

.FIRE WEATHER...

Wet conditions will continue through tonight with drier conditions
to follow. There are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     67  58  65  47  51 /  90 100  20  10  10
Anniston    68  59  66  48  54 /  90 100  20  10  10
Birmingham  70  59  66  49  53 /  90  90  20  10  10
Tuscaloosa  71  58  68  49  54 / 100  80  10  10  10
Calera      70  59  67  49  54 /  90  90  20  10  10
Auburn      69  60  68  50  58 /  90 100  20  10  10
Montgomery  73  60  72  52  61 / 100  90  10  10  10
Troy        72  59  72  51  63 /  90  90  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Dense Fog Advisory until 9 AM CST this morning for the following
counties: Bibb...Blount...Calhoun...Cherokee...Cleburne...
Etowah...Fayette...Greene...Hale...Jefferson...Lamar...Marion...
Pickens...Shelby...St. Clair...Sumter...Talladega...Tuscaloosa...
Walker...Winston.

Flash Flood Watch through 6 AM Tuesday for the following
counties: Barbour...Bullock...Chambers...Lee...Lowndes...Macon...
Montgomery...Pike...Russell.

&&

87/08
Hazardous weather outlook, Jan 2, 6:23 AM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
623 AM CST MON JAN 2 2017

ALZ011>015-017>050-031530-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
623 AM CST MON JAN 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

LOW CLOUDS AND FOG WILL LIMIT VISIBILITIES TO ONE MILE OR LESS AT
TIMES ACROSS PORTIONS OF CENTRAL ALABAMA THROUGH AROUND 9 AM. USE
CAUTION WHILE DRIVING.

A LIMITED RISK FOR SEVERE STORMS IS POSSIBLE FOR THIS AFTERNOON
AND OVERNIGHT FROM AROUND NOON TO AROUND 3 AM ACROSS PORTIONS OF
CENTRAL ALABAMA. THE RISK WILL BE GENERALLY ALONG AND SOUTH OF A
MILLPORT TO CALERA TO LAFAYETTE LINE FROM NOON TO 8 PM SHIFTING TO
ALONG AND SOUTH OF A LIVINGSTON TO CALERA TO CHEAHA LINE FROM 8 PM
TO AROUND 3 AM. AN ENHANCED RISK WILL BE POSSIBLE ALONG AND SOUTH
OF A LINE FROM DEMOPOLIS TO MONTGOMERY TO JUST NORTH OF AUBURN
INITIALLY FROM AROUND NOON TO 8 PM SHIFTING TO ALONG AND SOUTH OF
A SELMA TO JUST NORTH OF AUBURN LINE FROM AROUND 8 PM TO 3 AM.
ALTHOUGH UNCERTAINTY REMAINS, CONFIDENCE HAS INCREASED SOME. THE
MAIN THREATS WILL BE POSSIBLE TORNADOES, DAMAGING WINDS UP TO 60
MPH, AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED BY THIS AFTERNOON.

08

The radar

The Columbus AFB radar (KGWX), 130 km away, was scanning. The volume nearest the first event began at 12:54 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 hail, 1 tornado. Local standard time, as filed.

Hail, Sumter

When
January 2, 6:56 AM CST
Where
Sumter County, 1.5 mi SSW of Hamner
Measured
1 in hail
Reported by
Public
Coordinates
32.730, -88.280

Hail, Sumter

When
January 2, 7:05 AM CST
Where
Sumter County, 2.38 mi SSE of Bodka
Measured
1 in hail
Reported by
Public
Coordinates
32.790, -88.230

Tornado, Bullock

When
January 2, 4:24 PM CST to 4:32 PM CST
Where
Bullock County, 1.42 mi W of Almeria to 2.05 mi E of Mt Hillard
Rating
EF1
Path length
3.4 mi
Path width
485 yd
Reported by
NWS Storm Survey
Coordinates
32.031, -85.874

National Weather Service meteorologists surveyed damage in southwest Bullock County just west of Clayton determined that the damage was consistent with an EF1 tornado, with maximum winds estimated near 90 mph. The tornado touched down along CR 13, between CR 7 and Rabbit Rd, and then traveled northeast. The majority of the damage was around Hooks Crossroads, the intersection of CR 14 and CR 15, where numerous trees were snapped or uprooted and one camper was overturned. A concentrated area of tree damage was noted in a wooded area between CR 15 and East Creek. The tornado lifted just north of East Creek. Special thanks to Bullock County Emergency Management Agency for their help in conducting the survey.

Flash Flood, Elmore

When
January 2, 5:30 PM CST to 8:00 PM CST
Where
Elmore County, 1.69 mi SW of Robinson Spgs to 3.24 mi WSW of Cobbs Ford
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.506, -86.404

Flash flooding reported in the Englebrook Subdivision with several homes taking on water.

Flash Flood, Elmore

When
January 2, 5:30 PM CST to 8:30 PM CST
Where
Elmore County, 1.48 mi NW of Wetumpka to 2.79 mi NNE of Tallassee
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.567, -86.236

Flash flooding reported in the cities of Wetumpka and Tallassee with numerous roads flooded and impassable.

Flash Flood, Russell

When
January 2, 6:00 PM CST to 9:30 PM CST
Where
Russell County, 3.2 mi NW of Hurtsboro to 5.04 mi N of Phenix City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.288, -85.432

Reports of vehicles under water in Phenix City and a few homes and businesses experiencing flooding in the town of Hurtsboro.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyThe tornado archive for Alabama, 2017Warnings in Alabama, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674968, 674967, 674971, 674973, 674974, 674972.